Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 3, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 7, 1997, 9:02 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 7, 1997, 9:02 PM CDT (02:02 UTC)
- Expired
- May 8, 1997, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 080205
FFWOKC
OKC071-080500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT WED MAY 07 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
KAY
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...BRAMAN...PONCA CITY AND TONKAWA
RADAR RAINFALL ESTIMATES INDICATE RAINFALL EXCEEDING 3 INCHES IN PARTS
OF SOUTHERN KAY COUNTY. SOME REPORTS OF HIGH WATER ON ROADWAYS HAVE
BEEN RECEIVED FROM KAY COUNTY. ADDITIONAL HEAVY RAINFALL IS LIKELY AS
HEAVY THUNDERSTORMS CONTINUE TO MOVE SLOWLY SOUTHEASTWARD THROUGH THE
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODTING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
LAT...LON 3662 9708 3661 9742 3694 9741 3679 9684What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:44 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 7, 3:44 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT WED MAY 7 1997 SFC FNT THIS AFTN STRETCHING FROM N CNTRL KS INTO NWRN TX PANHANDLE. THIN LINE OF CU NOW SHOWING UP ON SAT ALG THE BNDRY. WINDS HAVE STARTED TO BACK AHD OF THE FRNT THE PAST FEW HOURS WITH WITH CONVERGENCENCE INCRSG ALG THE BNDRY. EXPECT ACTIVITY TO DVLP ALG THE FNT LATE THIS AFTN AND TONIGHT THEN MOVE EWD ACRS THE FA. VRY UNSTABLE AMS IN PLACE AHD OF THE FRONT. ALSO GOOD TURNING INDICATED IN THE WIND PROFILE ALTHO THE SPEEDS ARE NOT REAL STG. SO WILL MENTION POSSBL SEVERE IN MOST ZONES GRPS. ANOTHER AREA OF DVLPMNT MAY BE FRTHR S INTO THE TX PANHANDLE BETWEEN AMA AND CDS. ANY ACTIVITY DVLPG THERE WUD MOVE INTO SW OK W TX ZONES. WL SPREAD HI POPS ACRS THE FA FOR TONIGHT WITH SOMEWHAT LOWER POPS IN THE SE DUE TO THE UNCERTAINITY IN IN WHEN ACTIVITY MAY REACH THERE. FNT MOVES INTO THE FA OVERNIGHT AND PUSHES THRU THE SE DURING THE DAY FRIDAY PRETTY MUCH ENDING THE THRT OF FRTHR TSTM ACTIVITY. 02 OKC 58 71 49 73 / 70 30 10 10 HBR 55 72 47 75 / 60 20 10 10 SPS 61 75 51 71 / 60 30 10 10 GAG 50 72 41 74 / 60 10 10 10 PNC 54 73 46 74 / 70 30 10 10 DUA 65 75 52 74 / 50 60 10 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 7, 8:03 PM CDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT WED MAY 7 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
0752 PM DEER CREEK OK TORNADO
05/07/97 GRANT DEPUTY FROM GRANT CO SHERIFFS
OFFICE REPORTED 2 BRIEF
TOUCHDOWNS
0758 PM 7W BLACKWELL OK TORNADO
05/07/97 KAY KAY COUNTY SPOTTER REPORTED
BZLocal storm report, May 7, 8:24 PM CDT, 38 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 825 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0810 PM 12 SW ARNETT OK 0.88 INCH HAIL 05/07/97 ELLIS J
Local storm report, May 7, 8:25 PM CDT, 37 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 825 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0810 PM 12 SW ARNETT OK 0.88 INCH HAIL 05/07/97 ELLIS J
Local storm report, May 7, 8:35 PM CDT, 27 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0736 PM 2 W DEER CREEK OK 1.00 INCH HAIL AT INTERSECTION 05/07/97 GRANT OF HWYS 11 AND 74 BZ
Local storm report, May 7, 9:00 PM CDT, 2 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0840 PM 3 SW PONCA CITY OK 1.00 INCH HAIL 5/07/97 KAY BZ
Local storm report, May 7, 9:02 PM CDT, 0 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT WED MAY 7 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 0840 PM 3 SW PONCA CIHTY OK 1.00 INCH HAIL 5/07/97 KAY BZ
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:36 PM CDT | Tornado Warning | OUN | Grant, Kay | 39 min |
| May 7, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 41 min |
| May 7, 8:10 PM CDT | Tornado Warning | OUN | Kay, Noble | 50 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 45 min |
| May 7, 8:24 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 60 min |
| May 7, 8:50 PM CDT | Tornado Warning | OUN | Kay, Noble | 40 min |
| May 7, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 53 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 46 min |
| May 7, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 45 min |
| May 7, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 43 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 42 min |
| May 7, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 52 min |
| May 7, 10:24 PM CDT | Tornado Warning | OUN | Harmon | 51 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Kiowa, Washita | 62 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 62 min |
| May 7, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 39 min |
| May 7, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 7, 11:13 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 62 min |
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 55 min |
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 55 min |
| May 7, 11:43 PM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| May 8, 4:21 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 39 min |
| May 8, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 45 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| May 8, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 53 min |
| May 8, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.